Indiana, 2016Damaging Winds in Indiana, July 13, 2016
July 13, 2016 · NWS PAH · 3 events in 3 counties and zones
A bowing line of strong to severe thunderstorms moved rapidly east across southwest Indiana while it slowly weakened. The line of storms produced sporadic reports of wind damage, mainly along and west of a line from Evansville to Princeton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line of strong to severe thunderstorms moved rapidly east across southwest Indiana while it slowly weakened. The line of storms produced sporadic reports of wind damage, mainly along and west of a line from Evansville to Princeton. The damage consisted of downed trees and limbs. The line of storms occurred in a hot and humid air mass to the south of a cold front over the Upper Mississippi Valley. A weak 500 mb shortwave trough over Illinois provided support for thunderstorm development. Winds through the lower levels of the atmosphere were westerly at 30 to 40 knots, which was sufficient for wind damage in the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 4:22 PM CST, 31 minutes earlier.
Area forecast discussion, Jul 13, 4:22 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
522 PM CDT WED JUL 13 2016
.UPDATE...
Issued at 516 PM CDT Wed Jul 13 2016
In coordination with the Storm Prediction Center, extended the
Severe Thunderstorm Watch Number 379 eastward to include ALL of
Southwest Indiana, as well as Union, Henderson, and Daviess County
in Northwest Kentucky until 900 pm CDT.
With peak heating and instability still persisting through
southeast Illinois to the Wabash and Ohio Rivers, do not see a
reduction in severe threat at this time. Wind damage continues to
be reported with line in Southern Illinois and could still see
sporadic damage develop along apex of line of thunderstorms as it
moves into Southwest Indiana and Northwest Kentucky between
540-550 pm CDT.
Gridded, text, graphical, etc...forecasts to reflect change in
status of storms and severe threat across WFO PAH forecast area.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 237 PM CDT Wed Jul 13 2016
Immediate concern lies with the severe weather potential this
afternoon into the evening. Extreme instability has developed over
much of southern IL this afternoon with sfc temps in the lower
90s and dew point temps running up in the mid 70s. Not much in the
way of 0-6km bulk shear over our area with most locations running
below 30kts. However, given the instability/downcapes involved
ahead of the ongoing complex of storms, would not be surprised to
see at least isolated severe wind gusts in portions of srn IL as
we head into the late afternoon/early evening hours.
SFC front to be making its way slowly south into the region
Thu/Fri time frame as ripples of mid lvl energy try to move
southeast from the Plains. Timing and location of the waves is
difficult at best, but would not be surprised to see some risk of
at least isolated severe activity. repeat on today, especially
especially as we get into the heat of the afternoon (esp Thursday) and
instability builds along/ahead of the and fronts or outflows.
Greatest bulk shear values will probably be over se MO/sw IL.
.LONG TERM...(Saturday through Wednesday)
Issued at 325 PM CDT Wed Jul 13 2016
This extended package combines the previous forecast with regionally
blended forecast guidance. At this time only have moderate
confidence on the finer details with respect to thunderstorm
coverage from Sunday through Tuesday, as the influence of the main
middle and upper level ridge dominates the WFO PAH forecast area.
The mean southern limit of the faster zonal flow is in place over
the weekend, while broad southerly flow from the Gulf of Mexico
continues as well. The middle and upper level ridge boldly builds
into the area Sunday afternoon into Monday morning, serving to limit
convection across the area as a subsidence inversion builds in aloft.
The ECMWF depicts some westward shift of the ridge by late Monday
into Tuesday, allowing for a sharper northwest flow to impact the
northeast half of the WFO PAH forecast area. At this time, there
will be some uncertainty as to how much retrograding of the ridge
will be going on at this time. Will need to monitor.
With the ridge building in the from the west early next week, heat
index values may approach advisory criteria Monday through
Wednesday, mainly for all of the WFO PAH forecast area, except for
the Pennyrile region of West Kentucky and part of Southwest Indiana.
&&
.AVIATION...
Issued at 255 PM CDT Wed Jul 13 2016
VFR conditions expected at all sites through the period. VCTS
possible at KEVV/KOWB but chances too small to mention at this
time. Southerly winds AOB 10 knots early will gust up to 18-20
knots after 16Z, then drop back to less than 10 knots after 00Z.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...Smith
SHORT TERM...GM
LONG TERM...Smith
Hazardous weather outlook, Jul 13, 2:41 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT WED JUL 13 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY TONIGHT...MAINLY OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA. DAMAGING WIND GUSTS LOOK TO BE THE
PRIMARY HAZARD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT SAGS SOUTH INTO THE REGION.
DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREATS. IN
ADDITION...HEAT INDICES WILL TOP OUT NEAR 100 IN MANY LOCATIONS
THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MAINLY SUNDAY
THROUGH TUESDAY...BUT WILL SHIFT EAST AS THE RIDGE BUILDS IN FROM
THE WEST NEXT WEEK. AT THIS TIME...THE PROBABILITY OF WIDESPREAD
SEVERE WEATHER IS QUITE LOW.
HEAT INDEX VALUES WILL APPROACH 100 IN SOUTHEAST MISSOURI ON SUNDAY.
HEAT INDEX VALUES WILL LIKELY REACH NEAR 105 AND ABOVE MONDAY AND
TUESDAY OVER MOST OF THE OUTLOOK AREA, EXCEPT THE PENNYRILE REGION
OF WEST KENTUCKY. A HEAT ADVISORY MAY BE WARRANTED DURING THIS TIME
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED OVER PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI THIS AFTERNOON....GENERALLY NORTH
OF A MARBLE HILL MISSOURI TO HARRISBURG ILLINOIS LINE.
In the hours before
Special weather statement, Jul 13, 4:30 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT WED JUL 13 2016
ILZ081-085>091-132330-
UNION IL-POPE IL-HARDIN IL-WILLIAMSON IL-FRANKLIN IL-JOHNSON IL-
SALINE IL-GALLATIN IL-
530 PM CDT WED JUL 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POPE...HARDIN...
SALINE...GALLATIN...SOUTHEASTERN FRANKLIN...WILLIAMSON...UNION AND
JOHNSON COUNTIES UNTIL 630 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GALATIA TO NEAR WARE. MOVEMENT WAS EAST AT
45 TO 50 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS
COULD BE ENOUGH TO DOWN LIMBS OR A SMALLER TREE HERE OR THERE THAT
COULD POSE LOCALIZED ISSUES.
LOCATIONS IMPACTED INCLUDE...
MARION...HERRIN...HARRISBURG...WEST FRANKFORT...CARTERVILLE...ANNA...
ELDORADO...JOHNSTON CITY...JONESBORO...VIENNA...SHAWNEETOWN...
CARRIER MILLS...CRAINVILLE...CAMBRIA...COBDEN...ROYALTON...ENERGY...
GOREVILLE...GALATIA AND RIDGWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL...SOUTHERN AND SOUTHEASTERN ILLINOIS...SOUTHWESTERN
INDIANA...NORTHWESTERN KENTUCKY...AND SOUTHEASTERN MISSOURI.
LAT...LON 3784 8803 3782 8809 3780 8807 3781 8804
3775 8805 3770 8813 3766 8816 3758 8814
3753 8807 3749 8807 3736 8943 3743 8943
3754 8952 3758 8951 3756 8947 3758 8945
3760 8915 3787 8915 3791 8871 3791 8812
TIME...MOT...LOC 2230Z 278DEG 37KT 3784 8857 3742 8941Local storm report, Jul 13, 4:34 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 5 SSE TAMAROA 38.07N 89.19W
07/13/2016 PERRY IL EMERGENCY MNGR
TREES AND POWER LINES DOWN. FOUR PEOPLE TRAPPED IN A
VEHICLE. HWY 154 2 MILES EAST HWY 51.
0450 PM TSTM WND DMG SESSER 38.09N 89.05W
07/13/2016 FRANKLIN IL PUBLIC
LARGE TREE DOWN ALONG WITH NUMEROUS LIMBS.
0450 PM TSTM WND DMG CARBONDALE 37.72N 89.22W
07/13/2016 JACKSON IL TRAINED SPOTTER
LARGE TREE DOWN AND TREE LIMBS.
0453 PM TSTM WND DMG WEST FRANKFORT 37.90N 88.93W
07/13/2016 FRANKLIN IL PUBLIC
LARGE TREE BLOCKING FREEMAN SPUR BLACKTOP
0455 PM TSTM WND GST MOUNT VERNON 38.32N 88.91W
07/13/2016 E0.00 MPH JEFFERSON IL PUBLIC
ESTIMATED 60 MPH WIND GUSTS
0455 PM TSTM WND DMG MCLEANSBORO 38.09N 88.53W
07/13/2016 HAMILTON IL PUBLIC
TREES AND PWER LINES DOWN.
&&
DLLLocal storm report, Jul 13, 4:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 W SESSER 38.09N 89.12W
07/13/2016 PERRY IL PUBLIC
STATE HIGHWAY 154 IS CLOSED AT THE PERRY...FRANKLIN
COUNTY LINE DUE TO FALLEN TREES AND POWER LINES. RELAYED
THROUGH WSIL CHANNEL 3.
&&
CWLocal storm report, Jul 13, 4:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 5 SE MOUNT ERIE 38.46N 88.17W
07/13/2016 E55 MPH WAYNE IL TRAINED SPOTTER
&&
DLLLocal storm report, Jul 13, 4:46 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CARBONDALE 37.72N 89.22W
07/13/2016 JACKSON IL BROADCAST MEDIA
TREE ON A HOUSE REPORTED FROM WSIL CHANNEL 3.
&&
CWLocal storm report, Jul 13, 4:50 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 2 S INA 38.12N 88.90W
07/13/2016 FRANKLIN IL PUBLIC
TREE DOWN ACROSS ROUTE 37.
&&
CWThunderstorm Wind, Posey
- When
- July 13, 4:53 PM CST to 4:55 PM CST
- Where
- Posey County, 2.5 mi WSW of Poseyville to Poseyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.156, -87.823
Just west-southwest of Poseyville, a large tree was down on State Route 68 near the intersection of County Road 500E. In Poseyville, a large tree was blown down in town.
Thunderstorm Wind, Gibson
- When
- July 13, 5:02 PM CST
- Where
- Gibson County, Owensville to 2 mi S of Owensville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -87.680
A tree was blocking Indiana Route 65 between Cynthiana and Owensville. Large limbs were down in Owensville.
Thunderstorm Wind, Vanderburgh
- When
- July 13, 5:34 PM CST
- Where
- Vanderburgh County, 4 mi SE of Evansville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.939, -87.498
A trained spotter estimated winds gusted to 65 mph on the southeast side of Evansville near the Angel Mounds State Historic Site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641945, 641947, 641946.